Asthma drug may trigger rare ANCA-associated vasculitis

Researchers identified 26 cases of EGPA with montelukast treatment

Patricia Inacio, PhD avatar

by Patricia Inacio, PhD |

Share this article:

Share article via email
A doctor talks to a patient who sits on the edge of an examination table.

Treatment with the asthma medication montelukast may trigger eosinophilic granulomatosis with polyangiitis (EGPA), the rarest type of ANCA-associated vasculitis (AAV), a case-based review study suggests.

The study, “Eosinophilic granulomatosis with polyangiitis and its association with montelukast: a case-based review,” was published in Clinical Rheumatology.

AAV is a group of autoimmune disorders where inflammation in small blood vessels leads to tissue and organ damage. Most cases are associated with self-reactive antibodies called ANCAs, but only about 1 in 3 EGPA patients is positive for them.

A hallmark feature of EGPA is the presence of a high numbers of eosinophils, a type of immune cell. EGPA symptoms most commonly affect the lungs and gastrointestinal tract.

Some studies have suggested a link between leukotriene inhibitors, which are commonly used for asthma and seasonal allergic rhinitis. This type of treatment suppresses leukotrienes, inflammatory molecules released by eosinophils and other immune cells that contribute to lung problems.

The association remains uncertain as it was mostly reported in asthmatic patients who’d also halted or reduced using oral glucocorticoids, a type of anti-inflammatory and immunosuppressive medication also used in AAV.

Recommended Reading
A doctor listens as a patient speaks.

Tavneos linked to remission in ANCA-associated vasculitis

First case of EGPA with montelukast

Here, researchers at University of Iowa Hospitals & Clinics described two cases of EGPA linked to montelukast, a leukotriene inhibitor sold as Singulair, with generics available.

The first case was a 21-year-old man with a 10-year history of bronchial asthma. For the past two years, he’d been treated with montelukast along with other inhaled medications for asthma. He had no history of using oral glucocorticoids.

The man was admitted to the hospital due to progressive muscle weakness for two days that affected a foot and both hands. This was accompanied by purplish red skin lesions, dark urine, finger stiffness, and leg swelling.

When he was examined, he was feverish, had high blood pressure, and showed muscle weakness in his hands along with reduced sensation in his hands and feet. A heart exam showed an abnormally fast heart rate and a chest CT scan revealed his lymph nodes were enlarged across the lungs and a thickening of the walls of the small airway passages.

Blood work showed some immune cells were elevated, particularly eosinophils, along with several signs of inflammation.Troponin-T, a marker of heart damage, also was elevated. He tested negative for ANCAs.

Further tests showed eosinophil infiltration in the skin, and damage to small blood vessels in the brain and spinal cord. His clinical presentation suggested EGPA.

The man stopped montelukast and started on glucocorticoids into the vein, or intravenously, followed by oral glucocorticoids. Due to multiple organ involvement, he also received cyclophosphamide, another immunosuppressive medicine, and was discharged to a rehabilitation center.

His symptoms were reported to have reduced two weeks later, but he still had residual numbness in some fingers and his feet after four months of treatment. He was switched to azathioprine, an immunosuppressant while the oral glucocorticoids were tapered.

He discontinued these treatments three years later and no episodes of asthma or EGPA were reported in the 10 years since stopping montelukast while he continued other standard asthma therapies.

Second EGPA case reviewed

In the second case, a 44-year-old woman went to the hospital complaining of muscle ache in her calves, ankle swelling, and tingling in both legs for the past month. She also had muscle stiffness every morning, fatigue, and weight loss.

The woman had been diagnosed with asthma two years earlier, along with allergic rhinitis and other conditions. She was on montelukast for the past two years and used other medications, but not oral glucocorticoids.

At her examination, she had fever, elevated heartbeat, and muscle weakness and reduced sensation in her lower limbs. Blood work revealed high counts of immune cells, particularly eosinophils, and she was positive for a type of ANCA that targets the myeloperoxidase enzyme. She also showed certain lung abnormalities.

The findings suggested EGPA and she started taking an oral glucocorticoid, which resulted in some symptom relief. She later received gabapentin, which is sold as Neurontin, with generics available, for persistent nerve pain.

A year later, she was taking only a low dose of oral glucocorticoids and was advised to discontinue montelukast due to its possible link with EGPA.

The woman’s symptoms didn’t get worse after stopping montelukast and she was still free of symptoms eight years after stopping oral glucocorticoids. Her asthma has been under control with standard asthma treatment.

The researchers also reviewed studies published up to March that reported EGPA cases with montelukast.

A total of 26 cases, including the two described, were identified. Patient ages ranged between 4 and 79, most (69.2%) were women, and 46.2% were positive for ANCAs. The onset of EGPA symptoms happened within a year of starting montelukast in 69.2% of cases.

The researchers said there wasn’t enough evidence to determine a cause-and-effect relationship between montelukast and EGPA, and called for more research.